Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 14, 2004, 8:22 PM MDT for Butte County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 8:22 PM MDT (02:22 UTC)
- Expired
- Jul 14, 2004, 9:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Butte County, SD
The radar
The Rapid City radar (KUDX), 111 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 150222 TORUNR SDC019-150315- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 823 PM MDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA * UNTIL 915 PM MDT * AT 819 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 7 MILES NORTHWEST OF HOOVER...OR ABOUT 29 MILES SOUTH OF BUFFALO... MOVING SOUTH AT 25 MPH. * THE TORNADO WILL BE NEAR... HOOVER AROUND 825 PM MDT... CASTLE ROCK AROUND 850 PM MDT... IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4522 10315 4521 10355 4487 10350 4485 10303 $$ CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 14, 2:53 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 2:53 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT WED JUL 14 2004 .DISCUSSION...CURRENT SURF ANALYSIS SHOWS WEAK AREA OF LOW PRES OVER FAR SOUTHEAST MT WITH AREA OF HIGH PRES CENTERED OVER EASTERN DAKOTAS. SOUTH TO SOUTHEAST WINDS PREVAIL OVER THE AREA...BREEZY AT TIMES ACROSS THE WESTERN SD PLAINS. UPPER LEVEL HIGH REMAINS CENTERED OVER CO. REGIONAL SAT AND RADAR SHOWING SOME ISOLATED CONVECTION DEVELOPING OVER THE LARAMIE AND BIG HORN MTS...AS WELL AS THE BLACK HILLS. SEVERE STORM IN PROGRESS OVER CENTRAL HILLS NOW. WITH NOT MUCH IN THE WAY OF CHANGES TO UPPER LEVEL PATTERN OVER THE NEXT FEW DAYS...THE GOING FORECAST IS IN PRETTY GOOD SHAPE AND ONLY MINOR CHANGES HAVE BEEN MADE. FOR LATE THIS AFT AND INTO TONIGHT...EXPECT CONVECTION OVER WY MTS AND THE HILLS TO PROGRESS SOUTHEASTWARD THIS EVENING BEFORE DISSIPATING. LAPS SHOWING CAPE OF 2000 TO 3000 J/KG ACROSS NORTHEAST WY AND THE HILLS AREA RIGHT NOW. SHEAR STILL GOOD FOR SUPERCELLS INTO THE EARLY EVENING. FURTHER NORTH...ANOTHER WAVE WILL MOVE OUT OF NORTHERN MT AND INTO WESTERN ND AND NORTHERN SD OVERNIGHT. THIS MAY ALSO BRING A FEW SHOWERS AND STORMS TO NORTHERN AND EASTERN PART OF CWA. ON THURSDAY...A MORE POTENT WAVE IS PROGGED TO CROSS THE AREA LATE IN THE DAY AND DURING THE NIGHT. WILL UP POPS A BIT...ESPECIALLY ACROSS NORTHERN AND WESTERN CWA. WILL SEE A SIMILAR SCENARIO ON FRIDAY...WITH BETTER STORM CHANCES A LITTLE FURTHER SOUTH AND EAST. THE WEEKEND LOOKS MAINLY DRY RIGHT NOW AS RIDGE SHIFTS A BIT FURTHER EAST INTO THE HIGH PLAINS. WITH SOME LINGERING POTENTIAL FOR STORM DEVELOPMENT OVER HIGHER TERRAIN...WILL KEEP SLIGHT CHANCE POPS OVER WESTERN CWA ON SATURDAY. HIGH TEMPS INTO THE FIRST PART OF NEXT WEEK WILL CONTINUE TO BE IN THE MID 80S TO MID 90S. LOOKS LIKE RIDGE WILL BEGIN TO BREAK DOWN EARLY NEXT WEEK WITH MORE ZONAL FLOW DEVELOPING. HAVE INTRODUCED SOME LOW POPS ON MON AND TUE WITH THIS TRANSITION. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. ST
Hazardous weather outlook, Jul 14, 5:30 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 530 AM MDT WED JUL 14 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 530 AM MDT (630 AM CDT) WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BEGINNING LATE THIS AFTERNOON. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. LATER TONIGHT...THE THREAT FOR SEVERE THUNDERSTORMS WILL SHIFT EAST OF THE BLACK HILLS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... THESE STORMS LATER TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS THE REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JOHNSON
In the hours before
Local storm report, Jul 14, 2:42 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 2 N ARDMORE 43.05N 103.66W
07/13/2004 1.00 INCH FALL RIVER SD TRAINED SPOTTER
QUARTER HAIL LASTED ABOUT HALF AN HOUR
&&
MELocal storm report, Jul 14, 2:50 PM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 E HILL CITY 43.93N 103.45W
07/14/2004 1.75 INCH PENNINGTON SD PUBLIC
LASTED 10 MINUTES
&&
MELocal storm report, Jul 14, 3:22 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL MT. RUSHMORE 43.88N 103.45W
07/14/2004 0.88 INCH PENNINGTON SD PARK/FOREST SRVC
0250 PM HAIL 3 E HILL CITY 43.93N 103.51W
07/14/2004 0.75 INCH PENNINGTON SD TRAINED SPOTTER
0300 PM HAIL 2 NW CUSTER PARK HEADQU 43.79N 103.42W
07/14/2004 0.75 INCH CUSTER SD PUBLIC
3/4 INCH HAIL AT CENTER LAKE...LASTED 7 MINUTES
&&
MELocal storm report, Jul 14, 3:39 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 SE HILL CITY 43.90N 103.53W
07/14/2004 0.88 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED 30 MINUTES...COVERING GROUND.
0325 PM HAIL 8 E CUSTER 43.77N 103.44W
07/14/2004 1.00 INCH CUSTER SD PARK/FOREST SRVC
0325 PM HAIL 10 E CUSTER 43.77N 103.40W
07/14/2004 1.00 INCH CUSTER SD PARK/FOREST SRVC
&&
MELocal storm report, Jul 14, 8:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 E CUSTER 43.77N 103.50W
07/14/2004 1.00 INCH CUSTER SD PUBLIC
&&
RUDGEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 59 min |
| Jul 14, 7:40 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 50 min |
| Jul 14, 7:45 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 75 min |
| Jul 14, 8:46 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 59 min |
| Jul 14, 8:54 PM MDT | Tornado Warning | UNR | Butte | 51 min |
| Jul 14, 9:38 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 67 min |
| Jul 14, 9:40 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 65 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.